Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Northern Indiana

February 24, 2017Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Feb 24, 2017, 7:26 AM EST for Berrien County, Michigan. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2017, 7:26 AM EST (12:26 UTC)
Expired
Feb 24, 2017, 8:00 AM EST
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 7:32 AM ESTTSTM WND DMG2 Sse Harbert, MI8 DIAMETER TREE DOWN INTO PHONE LINES.
Feb 24, 7:46 AM ESTHAIL 0.251 Nnw Sawyer, MIREPORTED AT WARREN DUNES STATE PARK.
Feb 24, 7:52 AM ESTTSTM WND DMGStevensville, MILARGE TREE LIMBS ~2 IN DIAMETER ACROSS ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KIWX 241226
SVRIWX
MIC021-241300-
/O.NEW.KIWX.SV.W.0001.170224T1226Z-170224T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
726 AM EST FRI FEB 24 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Berrien County in southwestern Michigan...

* Until 800 AM EST

* At 725 AM EST, a severe thunderstorm was located near Three Oaks,
  or 13 miles northeast of Trail Creek, moving northeast at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near,
  Bridgman around 735 AM EST. 
  Stevensville around 740 AM EST. 
  Berrien Springs around 745 AM EST. 

Other locations impacted by this severe thunderstorm include Union
Pier, Glendora, Sodus, New Troy, Harbert, Sawyer, Shoreham, Turner
Shores, Lakeside In Berrien County and Spinks Corners.

This includes the following highways...
 INTERSTATE 196 between MILE MARKERs 0 and 1.
 INTERSTATE 94 IN MICHIGAN between MILE MARKERs 2 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4190 8622 4176 8657 4176 8672 4186 8683
      4224 8623
TIME...MOT...LOC 1225Z 240DEG 49KT 4183 8667 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBALL
1 follow-up statement
031 
WWUS53 KIWX 241242
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
742 AM EST FRI FEB 24 2017

MIC021-241300-
/O.CON.KIWX.SV.W.0001.000000T0000Z-170224T1300Z/
Berrien MI-
742 AM EST FRI FEB 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EST
FOR EASTERN BERRIEN COUNTY...

At 742 AM EST, a severe thunderstorm was located over Berrien
Springs, or 8 miles north of Buchanan, moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Berrien Springs around 745 AM EST. 

Other locations impacted by this severe thunderstorm include Spinks
Corners, Millburg, Sodus, Baroda and Eau Claire.

This includes the following highways...
 INTERSTATE 196 near MILE MARKER 0.
 INTERSTATE 94 IN MICHIGAN between MILE MARKERs 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4180 8647 4205 8650 4224 8623 4190 8622
TIME...MOT...LOC 1242Z 240DEG 49KT 4195 8640 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:45 AM EST, 41 minutes earlier.

Area forecast discussion, Feb 24, 6:45 AM EST, 41 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Northern Indiana
645 AM EST Fri Feb 24 2017

.SYNOPSIS...
Issued at 420 AM EST Fri Feb 24 2017

It will remain unseasonable warm today. Severe weather remains a
possibility from mid to late afternoon into the evening hours as
storms develop ahead of a cold front moving through the area.
Highs today will be in the middle to upper 60s and even lower 70s
possible in northwest Ohio into east central Indiana.
Temperatures will then plummet back to seasonable levels late
tonight and continue through the weekend along with a chance for
snow showers.

&&

.SHORT TERM...(Today and Tonight)
Issued at 420 AM EST Fri Feb 24 2017

Difficult forecast wrt thunderstorm chances/coverage/severity
today. At present scattered showers and a few/isolated weak storms
along/north of warm frontal boundary. Cold Lake Erie marine layer
continues to drive westward into far nern IN and undercut
elevated mixed layer. Suspect scattered showers/storms to continue
to slowly lift northward and weaken as capped prefrontal warm
sector finally begins to overtake marine influence beyond 12 UTC.
Then afford a lull in precip chances as remain largely capped
until mid to late afternoon with culmination of strong eml 8.5-9
c/km with modest low level moisture pooled as only mid to upper
50s dewpoints expected. Will likely have to wait for strong forced
frontal ascent which lags upstream until about 21-22 UTC...once
the surface frontal wave now into northeast MO reaches southern
Lake Michigan/extreme sw MI. Scattered convection develops ahead
of southward trailing cold front amid strong 50 to 60 kts deep
layer shear across western cwa initially and likely merging into
linear segments/squall line with time and eastward progression.
Leading edge of increasingly strong mid level height rises and
divergent upper jet region to allow longevity/sustenance until
east/southeast cwa exit around 03-04 UTC. Low wet bulb zero for
potential large amounts of small hailstones associated with
updraft cores. But loading/melt/evaporative cooling amid already
strong mid level winds to present with heightened/primarily isold-
sct damaging wind risk, especially across eastern half of cwa in
latter part of event. Initial storms however may present with
supercellular aspects and low tornado risk across far northern cwa
in closer proximity to triple point/frontal boundary...especially
if aforementioned Lake Erie marine layer proves difficult to
expunge.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 420 AM EST Fri Feb 24 2017

Continued with similar rapid transition to snow potential late
tonight/early Saturday. Otherwise little change to blended
approach with another simialar/weaker tracked system with best
rain chances about Tue/Tue night. This system appears bounded in
time by much weaker/clipper systems before and afterwards and
nudged downward the sometimes overzealous blended pops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 640 AM EST Thu Feb 23 2017

Improved conditons ahead this afternoons convection as warm sector
continues to deepen/move northward. Similar timing with respect to
thunderstorms with greater potential for strong/potentially
severe/greater than 50 kt gust...subsevere for terminal forecasts
at this time given isold-sct nature. Changeover to snow showers
with lowest conditions invof KSBN late in the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 24, 5:37 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EST Fri Feb 24 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Severe storms are possible this afternoon and evening with damaging
winds the main threat. Hail to one inch in diameter and short-lived
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-251045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EST Fri Feb 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Strong to severe storms with gusty winds are expected this
afternoon.

High winds and waves will cause hazardous conditions for small craft
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds and waves will cause hazardous conditions for small craft
Saturday through Sunday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:51 AM ESTSpecial Weather StatementIWXCass24 min
Feb 24, 4:12 PM ESTSpecial Weather StatementIWXCass33 min
Feb 24, 4:26 PM ESTSevere Thunderstorm WarningIWXCass, Saint Joseph34 min
Feb 24, 4:41 PM ESTSevere Thunderstorm WarningIWXCass24 min
Feb 24, 4:59 PM ESTSevere Thunderstorm WarningIWXCass, Saint Joseph20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.